Johns Hopkins Health Alert
Proton Pump Inhibitors and the Risk of Osteoporosis
If you have gastroesophageal reflux disease (GERD), which has not improved with lifestyle measures, your doctor may prescribe medication. Proton pump inhibitors, which include esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix), rabeprazole (AcipHex), dexlansoprazole (Kapidex, approved in 2009), and an omeprazole/ sodium bicarbonate combination (Zegerid), are the most potent suppressors of gastric acid secretion. But they are not without side effects …
A reader asks: Should I stop taking my proton pump inhibitor because of an increased risk of osteoporosis? Here’s what we know …
Long-term use of proton pump inhibitors (like esomeprazole [Nexium], lansoprazole [Prevacid], and omeprazole [Prilosec]) may increase the risk of osteoporosis. A 2008 study found that among 63,000 adults over age 50, the 15,792 who had an osteoporosis-related fracture were twice as likely to have used the medication for at least seven years. Those who had a hip fracture were 62% more likely to have used a proton pump inhibitor for at least five years.
Although the connection isn't completely understood, it's believed that gastric acid helps remove calcium from the food you eat. If you reduce your levels of gastric acid by taking a proton pump inhibitor, it makes sense that you will absorb less calcium, which is essential to bone strength.
This connection is especially unsettling considering how many people begin taking proton pump inhibitors as young or middle-aged adults, with the intention of taking them indefinitely. You should never stop taking a medication without consulting with your doctor, but you may want to ask him or her if another type of medication can help control your reflux symptoms just as well. You may also need to take extra steps to protect your bones, such as taking vitamin D and calcium supplements as well as a bisphosphonate drug.
Posted in Digestive Health on October 18, 2010
Reviewed January 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer
Would you like us to inform you when we post new Digestive Health Health Alerts?
Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Johns Hopkins Health Alerts?